Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 412, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 30, 2008, 7:24 PM CDT for McPherson County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2008, 7:24 PM CDT (00:24 UTC)
- Expired
- Aug 30, 2008, 8:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County McPherson County, KS
The radar
The Wichita radar (KICT), 97 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 7:49 PM CDT | TSTM WND GST 60 | Sse Lindsborg, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 310024
SVRICT
KSC113-310115-
/O.NEW.KICT.SV.W.0412.080831T0024Z-080831T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
724 PM CDT SAT AUG 30 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MCPHERSON COUNTY IN CENTRAL KANSAS.
* UNTIL 815 PM CDT.
* AT 722 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
UP TO 60 MPH. THIS STORM WAS LOCATED NEAR MCPHERSON...AND MOVING
NORTH AT 19 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
LINDSBORG...MCPHERSON.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3837 9774 3860 9780 3860 9764 3860 9763
3860 9752 3859 9751 3837 9761
TIME...MOT...LOC 0023Z 192DEG 17KT 3840 9768
$$
HOWERTON2 follow-up statements
000
WWUS53 KICT 310043
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT SAT AUG 30 2008
KSC113-310115-
/O.CON.KICT.SV.W.0412.000000T0000Z-080831T0115Z/
MCPHERSON KS-
743 PM CDT SAT AUG 30 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MCPHERSON COUNTY UNTIL 815 PM CDT...
AT 741 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO
60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF LINDSBORG...OR 8
MILES NORTH OF MCPHERSON...MOVING NORTH AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR LINDSBORG BY 800 PM CDT.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3859 9751 3852 9755 3849 9755 3849 9756
3847 9756 3846 9758 3847 9772 3860 9780
3860 9752
TIME...MOT...LOC 0043Z 192DEG 17KT 3849 9765
$$
HOWERTON000
WWUS53 KICT 310100
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT SAT AUG 30 2008
KSC113-310110-
/O.CAN.KICT.SV.W.0412.000000T0000Z-080831T0115Z/
MCPHERSON KS-
800 PM CDT SAT AUG 30 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCPHERSON COUNTY HAS
BEEN CANCELLED...
AT 756 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
LAT...LON 3859 9751 3852 9755 3849 9755 3849 9756
3847 9756 3846 9758 3847 9772 3860 9780
3860 9752
TIME...MOT...LOC 0100Z 192DEG 17KT 3857 9763
$$
HOWERTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 7:15 PM CDT, 9 minutes earlier.
Area forecast discussion, Aug 30, 7:15 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 715 PM CDT SAT AUG 30 2008 .UPDATE... .AVIATION... STRONG STORMS WILL AFFECT THE AREA TO THE WEST OF A SALINA TO WINFIELD LINE. ISOLATED VSBYS TO 1 MILE WILL OCCUR WITH THESE STORMS AND WINDS IN A 40 TO 50 MPH RANGE WILL ALSO BE POSSIBLE. THESE STORMS WILL MOVE OUT OF THE FORECAST AREA BY 9 PM AND ALLOW FOR VFR CONDITIONS TO RETURN. && .PREV DISCUSSION... /ISSUED 323 PM CDT SAT AUG 30 2008/ DISCUSSION... FORECAST HIGHLIGHTS INCLUDE THUNDERSTORM CHANCES THIS AFTERNOON THROUGH THIS EVENING...AND AGAIN TUESDAY AND BEYOND ASSOCIATED WITH A FRONTAL PASSAGE...ALONG WITH THE POTENTIAL AFFECTS FROM HURRICANE GUSTAV REMNANTS. ZONE OF LOW-LEVEL CONFLUENCE/CONVERGENCE AND 2000-3000 J/KG OF MIXED LAYER CAPE HAS RESULTED IN WIDELY SCATTERED THUNDERSTORMS ACROSS SOUTHWEST PORTIONS OF THE FORECAST AREA. OTHER ISOLATED STORMS WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL KANSAS AND SOUTHEAST KANSAS DUE TO A WEAK CAP. DEEP LAYER SHEAR IS VERY WEAK TO NON EXISTENT...SO NOT ANTICIPATING SEVERE WEATHER. HOWEVER...GIVEN THE STRONG INSTABILITY...AN ISOLATED AND SHORT-LIVED DOWNBURST AND/OR DIME SIZE HAIL CANNOT BE RULED OUT THROUGH SHORTLY AFTER SUNSET. SOME ACTIVITY MAY TEND TO LINGER THROUGH THE LATE EVENING HOURS...AND POTENTIALLY INTO THE OVERNIGHT HOURS...AS THE LOW-LEVEL JET KICKS IN AND ELEVATED INSTABILITY FLIES NORTHEAST. WARM AND WINDY CONDITIONS ANTICIPATED FOR SUNDAY AND MONDAY...AS AN APPROACHING DEEP MID/UPPER TROUGH OVER THE WESTERN CONUS STRENGTHENS LEE TROUGHING ACROSS THE WESTERN HIGH PLAINS. CURRENT DATA WOULD SUGGEST SOUTHERLY WINDS MAY REACH ADVISORY CRITERIA BOTH SUNDAY AND MONDAY AFTERNOONS...GENERALLY WEST OF I-135. HOWEVER...WILL DEFER ANY WIND ADVISORY DECISION TO THE UPCOMING NIGHT SHIFT. BY TUESDAY AND TUESDAY NIGHT...MOST MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT TRAVERSING A FAIRLY STRONG PACIFIC/CANADIAN FRONT ACROSS THE FORECAST AREA. THEREFORE INCREASED POPS SOME FOR THIS PERIOD. BEYOND TUESDAY...ALL EYES TURN TOWARD THE REMNANTS OF HURRICANE GUSTAV. MODELS ARE IN GOOD AGREEMENT INTO WEDNESDAY BRINGING GUSTAV INTO WESTERN LA/EASTERN TX. THEREAFTER...THE MODELS DIVERGE GREATLY WITH ITS TRACK. THE ECMWF AND CANADIAN MODELS ALLOW GUSTAV TO GET CAUGHT UP IN THE PROGRESSIVE UPPER FLOW AND EJECT NORTH INTO THE MIDWEST BY THURSDAY...AND WOULD FAVOR WIDESPREAD PRECIPITATION FOR ESPECIALLY EASTERN KS. MEANWHILE...THE GFS AND MANY OF ITS ENSEMBLE MEMBERS STALL GUSTAV OVER EASTERN TX/WESTERN LA FOR SEVERAL DAYS...FAVORING DRIER CONDITIONS ACROSS THE PLAINS AND MIDWEST. PER HPC AND PATTERN RECOGNITION...AM THINKING GUSTAV WILL EJECT NORTH...BUT NOT AS QUICK AS ECMWF/CANADIAN SOLUTIONS. REGARDLESS OF ABOVE SCENARIOS...TEMPERATURES SHOULD BE AT OR BELOW NORMAL FROM WEDNESDAY AND BEYOND...DUE TO AFFECTS FROM PERSISTENT PACIFIC/CANADIAN AIRMASS IN WAKE OF TUESDAY COLD FRONT...ALONG WITH THE POTENTIAL FOR GUSTAV REMNANTS. KLEINSASSER AVIATION...18Z TAFS RSL/SLN/HUT/ICT/CNU SOUTHEASTERLY WINDS ARE ALLOWING FOR AN INFLUX OF SLIGHTLY RICHER MOISTURE INTO THE AREA THIS AFTERNOON. MODERATE-STRONG INSTABILITY SHOULD DEVELOP ACROSS THE ENTIRE AREA VIA STRONG INSOLATION. WEAK LOW-LEVEL CONVERGENCE AND NIL CINH ARE PROGGED IN OUR WESTERN COUNTIES THIS PM/EVE. ANTICIPATING WIDELY SCATTERED TS TO DEVELOP ACROSS WESTERN/CENTRAL KS AS A RESULT. GIVEN THAT EXPECTED COVERAGE AND THE AREA OF CONCERN...HAVE INCLUDED A VCTS AT RSL AND A CB CLOUD GROUP AT HUT...BUT NO MENTION OF CONVECTION FURTHER EAST. ACTIVITY SHOULD BE MOSTLY DIURNALLY DRIVEN IN OUR AREA...AND BETTER MOISTURE TRANSPORT SHIFTS TO OUR NW OVERNIGHT. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 91 71 91 / 30 10 10 10 HUTCHINSON 70 93 70 91 / 30 10 10 10 NEWTON 69 91 70 90 / 20 10 10 10 ELDORADO 69 90 70 89 / 20 10 10 10 WINFIELD-KWLD 70 90 71 91 / 30 10 10 10 RUSSELL 69 93 70 91 / 30 10 10 10 GREAT BEND 69 93 70 92 / 40 10 10 10 SALINA 69 91 70 91 / 10 10 10 10 MCPHERSON 69 92 70 91 / 20 10 10 10 COFFEYVILLE 68 90 69 89 / 20 10 10 10 CHANUTE 67 89 69 89 / 10 10 10 10 IOLA 67 89 68 90 / 10 10 10 10 PARSONS-KPPF 68 90 69 89 / 20 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 30, 4:16 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 416 PM CDT SAT AUG 30 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-312130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 416 PM CDT SAT AUG 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL...SOUTH-CENTRAL AND SOUTHEAST KANSAS THROUGH THE EVENING HOURS. THE STRONGEST ACTIVITY WILL BE CAPABLE OF GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS ACROSS THE AREA FOR TUESDAY AND WEDNESDAY. THUNDERSTORM CHANCES WILL CONTINUE THROUGH FRIDAY...AS REMNANTS FROM HURRICANE GUSTAV COULD APPROACH FROM THE SOUTH. SOME OF THE THUNDERSTORMS COULD BECOME STRONG TUESDAY THROUGH FRIDAY...WITH SMALL HAIL...GUSTY WINDS AND HEAVY DOWNPOURS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CDJ/JMC/ADK
In the hours before
Special weather statement, Aug 30, 6:00 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 600 PM CDT SAT AUG 30 2008 KSZ083-302330- SEDGWICK- 600 PM CDT SAT AUG 30 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHWEST SEDGWICK COUNTY... AT 558 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GODDARD...OR 13 MILES WEST OF DOWNTOWN WICHITA...AND MOVING NORTH AT 28 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. HOWERTON
Special weather statement, Aug 30, 6:27 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 627 PM CDT SAT AUG 30 2008 KSZ092-310000- SUMNER- 627 PM CDT SAT AUG 30 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHEAST SUMNER COUNTY... AT 623 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF BRAMAN...OR 20 MILES SOUTH OF WELLINGTON...AND MOVING NORTH AT 11 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. HOWERTON
Special weather statement, Aug 30, 6:29 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 629 PM CDT SAT AUG 30 2008 KSZ032-310000- RUSSELL- 629 PM CDT SAT AUG 30 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHERN RUSSELL COUNTY... AT 628 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF BUNKER HILL...OR 8 MILES NORTHEAST OF RUSSELL...AND MOVING NORTH AT 34 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. HOWERTON
Special weather statement, Aug 30, 6:58 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 658 PM CDT SAT AUG 30 2008 KSZ068-083-310100- HARVEY-SEDGWICK- 658 PM CDT SAT AUG 30 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARVEY AND NORTHERN SEDGWICK COUNTIES... AT 657 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HALSTEAD TO WEST WICHITA...AND MOVING NORTH AT 21 MPH. 40 TO 50 MPH WINDS AND BRIEF TORRENTIAL RAIN ARE EXPECTED WITH THESE STORMS. HOWERTON
Special weather statement, Aug 30, 7:12 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 712 PM CDT SAT AUG 30 2008 KSZ092-310100- SUMNER- 712 PM CDT SAT AUG 30 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SUMNER COUNTY... AT 707 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF OXFORD...OR 8 MILES SOUTHEAST OF WELLINGTON...AND MOVING NORTH AT 22 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. HOWERTON
Local storm report, Aug 30, 7:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT SAT AUG 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 1 W WEST WICHITA 37.69N 97.48W
08/30/2008 E60.00 MPH SEDGWICK KS TRAINED SPOTTER
&&
CWHNearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.